Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 4, NWS Cheyenne, WY

January 17, 20184 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 17, 2018, 12:59 PM MST for 4 counties in Wyoming. It took effect at Jan 19, 2018, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 12:59 PM MST (19:59 UTC)
In effect from
Jan 19, 2018, 12:00 AM MST
Expired
Jan 18, 2018, 9:32 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS75 KCYS 171959
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1259 PM MST Wed Jan 17 2018

...Strong Winds Possible Late Thursday Night and Friday Morning at
Wind Prone Locations...

.A strengthening surface and low level pressure gradient will help
winds increase late Thursday night and Friday morning, with
possible high winds at wind prone locations such as Arlington, Elk
Mountain, Bordeaux, Vedauwoo and over the I-80 Summit and
foothills between Laramie and Cheyenne.

WYZ106-110-116-117-181200-
/O.NEW.KCYS.HW.A.0004.180119T0700Z-180119T1900Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
1259 PM MST Wed Jan 17 2018

...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late Thursday night through Friday
morning. 

* TIMING...Midnight Thursday night through noon Friday.

* WINDS...West at 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Mainly to transportation. Possible dangerous travel
  conditions for light weight and high profile vehicles, including
  potential for blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Rubin
3 follow-up statements
644 
WWUS75 KCYS 180846
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
146 AM MST Thu Jan 18 2018

...Strong Winds Expected Late Tonight and Friday Morning for the 
Southeast Wyoming Wind Prone Areas...

.Strengthening surface and low level pressure gradients will cause
winds to become strong late tonight and Friday morning.

WYZ110-182300-
/O.UPG.KCYS.HW.A.0004.180119T0700Z-180119T1900Z/
/O.NEW.KCYS.HW.W.0004.180119T0700Z-180119T1900Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
146 AM MST Thu Jan 18 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT THROUGH FRIDAY
MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from midnight tonight to noon MST
Friday. The High Wind Watch is no longer in effect. 

* TIMING...Midnight Tonight through noon Friday.

* WINDS...West to southwest 35 to 45 mph sustained with gusts to 
  65 mph.

* IMPACTS...Mainly to transportation. Dangerous travel conditions
  for light weight and high profile vehicles, including potential
  for blow overs. Persons pulling travel trailers should check the
  latest highway advisories and potential closures from the
  Wyoming Department of Transportation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-116-117-182300-
/O.CON.KCYS.HW.A.0004.180119T0700Z-180119T1900Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
146 AM MST Thu Jan 18 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH
FRIDAY MORNING...

* TIMING...Midnight Tonight through noon Friday.

* WINDS...West 35 to 45 mph sustained with gusts to 60 mph  
  possible.

* IMPACTS...Mainly to transportation. Potential dangerous travel
  conditions for light weight and high profile vehicles, including
  potential for blow overs. Persons pulling travel trailers should
  check the latest highway advisories and potential closures from
  the Wyoming Department of Transportation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
677 
WWUS75 KCYS 182024
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
124 PM MST Thu Jan 18 2018

...Strong Winds Expected Through Friday Morning for the Southeast
Wyoming Wind Prone Areas...

WYZ106-191030-
/O.UPG.KCYS.HW.A.0004.180119T0700Z-180119T1900Z/
/O.EXB.KCYS.HW.W.0004.180118T2024Z-180119T1900Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
124 PM MST Thu Jan 18 2018

...HIGH WIND WARNING IN EFFECT UNTIL NOON MST FRIDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect until noon MST Friday. The High Wind
Watch is no longer in effect. 

* TIMING...Through noon Friday.

* WINDS...West 35 to 45 mph sustained with gusts over 60 mph at
  times. 

* IMPACTS...Mainly to transportation. Potential dangerous travel 
  conditions for light weight and high profile vehicles, 
  including potential for blow overs. Persons pulling travel 
  trailers should check the latest highway advisories and 
  potential closures from the Wyoming Department of 
  Transportation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ110-191030-
/O.CON.KCYS.HW.W.0004.180119T0700Z-180119T1900Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
124 PM MST Thu Jan 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MST FRIDAY...

* TIMING...Midnight Tonight through noon Friday.

* WINDS...West to southwest 35 to 45 mph sustained with gusts over
  60 mph. 

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions for light weight and high profile vehicles, 
  including potential for blow overs. Persons pulling travel 
  trailers should check the latest highway advisories and 
  potential closures from the Wyoming Department of 
  Transportation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ116-117-191030-
/O.CON.KCYS.HW.A.0004.180119T0700Z-180119T1900Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
124 PM MST Thu Jan 18 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MST TONIGHT
THROUGH FRIDAY MORNING...

* TIMING...Midnight Tonight through noon Friday.

* WINDS...West 35 to 45 mph sustained with gusts to 60 mph 
  possible. 

* IMPACTS...Mainly to transportation. Potential dangerous travel 
  conditions for light weight and high profile vehicles, 
  including potential for blow overs. Persons pulling travel 
  trailers should check the latest highway advisories and 
  potential closures from the Wyoming Department of 
  Transportation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
508 
WWUS75 KCYS 190432
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
932 PM MST Thu Jan 18 2018

...Strong Winds Expected Through Friday Morning for the Southeast
Wyoming Wind Prone Areas...

WYZ116-117-190545-
/O.CAN.KCYS.HW.A.0004.180119T0700Z-180119T1900Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
932 PM MST Thu Jan 18 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Watch. 

Wind speeds along Interstate 80 between Cheyenne and Laramie are
expected to remain below Warning criteria. However, west winds of
30 to 40 MPH with gusts around 55 MPH are still possible from late
tonight through Friday morning.

$$

WYZ106-191300-
/O.CON.KCYS.HW.W.0004.000000T0000Z-180119T1900Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
932 PM MST Thu Jan 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST FRIDAY...

* TIMING...Through noon Friday.

* WINDS...West 35 to 45 mph sustained with gusts up to 60 MPH at
  times.

* IMPACTS...Mainly to transportation. Potentially dangerous 
  travel conditions for light weight and high profile vehicles, 
  including potential for blow overs. Persons pulling travel 
  trailers should check the latest highway advisories and 
  potential closures from the Wyoming Department of 
  Transportation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ110-191300-
/O.CON.KCYS.HW.W.0004.180119T0700Z-180119T1900Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
932 PM MST Thu Jan 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST FRIDAY...

* TIMING...Midnight Tonight through noon Friday.

* WINDS...West to southwest 35 to 45 mph sustained with gusts up
  to 60 MPH at times. 

* IMPACTS...Mainly to transportation. Potentially dangerous 
  travel conditions for light weight and high profile vehicles, 
  including potential for blow overs. Persons pulling travel 
  trailers should check the latest highway advisories and 
  potential closures from the Wyoming Department of 
  Transportation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 17, 10:15 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 17, 10:15 AM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1015 AM MST Wed Jan 17 2018

.SHORT TERM...(Today through Friday night)
Issued at 330 AM MST Wed Jan 17 2018

Overnight water vapor imagery showed a upper trough axis from the
eastern Great Lakes to the lower MS Valley. A upper ridge dominated
much of the western CONUS. The weekend weather system was located
over the eastern Pacific. A surface trough extended from central MT
south along the Laramie Range separating ridges to the east and west.
Skies were clear with temperatures 15 to 25 degrees warmer compared
to 24 hours ago. Winds were light, except breezy along the I-80 and
I-25 wind corridors with gusts to 35 mph.

There is good model/ensemble consensus progging the upper ridge to
gradually translate east across the Rockies into the Great Plains.
Consequently, the flow aloft will back from northwest to southwest
through the short term. Increasing heights and 700mb temperatures with
the downslope westerly flow will promote above normal temperatures
through the end of the week. Highs in the 30s and 40s today will
warm into the 40s and 50s by Friday. Highs in the lower 60s will
be possible over the southeast WY plains Friday. Lows will moderate
from the teens and 20s tonight into the 20s and 30s by Friday.

Winds will be on the increase beginning late tonight. Confidence is
improving for a high wind episode from Thursday night through Friday.
The GFS and NAM CAG-CPR 700/850mb gradients rise above 50m after 00Z
Friday, peaking near 60m around 12Z Friday. The GFS progs 50-55kt
700mb winds along and west of the Laramie Range between 06Z and 18Z
Friday. Later shifts may consider issuing High Wind Watches for the
I-25 and I-80 wind corridors.

The Pacific low pressure system and cold front approach the western
CWFA Friday night, with snow spreading as far east as a Lusk to Laramie
line by 12Z Saturday. Accumulations up to an inch can be expected.

.LONG TERM...(Saturday through Tuesday)
Issued at 300 AM MST Wed Jan 17 2018

This period of the forecast will begin with snow moving in from the
west as an upper level short wave trough approaches. Focus will
continue to be the potential for a winter storm this weekend.

Models have slowed the speed of this storm system down. The ECMWF
has the upper level low closing off over central Colorado, while
the GFS delays the low closing off until the KS/CO border. If the
trough does become a closed low as the ECMWF portrays, this will
allow a TROWAL to develop over the forecast area. If this were to
happen higher snowfall amounts would be much more likely to occur
with a TROWAL overhead.

The GFS, on the other hand, is not as deep with the trough as the
ECMWF, which would cause the trough to move east faster than the
ECMWF and close off further east. The GEFS mean and all the GEFS
members agree very well with the GFS. Despite its faster speed of
the trough, the GFS still produces widespread snowfall amounts
that are similar to the ECMWF. However based on the fairly reliable
track record of the ECMWF, would side more with its solution of
the low closing off earlier over Colorado. This track would put
the forecast area in a much better position and better odds for
heavy snow, with even higher amounts possible under the TROWAL
should one develop.

CIPS Analogs, which uses the GFS model, has median snowfall amounts
of zero to three inches for this weekend based on the top 15 previous
winter storm systems that are similar to this upcoming event. However
this is based off of the GFS which has the trough closing off further
east than the preferred ECMWF, which would yield less snowfall. Based
on this am thinking the CIPS data is on the low side, assuming the
ECMWF depiction portrays the correct path of the trough. Bottom line,
the forecast area still has the potential to see heavy snowfall
amounts, and the timing for the bulk of the snowfall has shifted to
Saturday afternoon through Sunday.

There is still a good deal of uncertainty regarding where the heavy
snowfall will develop and when. Confidence is high that the forecast
area will receive measurable snow, but still low regarding the potential
for heavy snowfall amounts. Will continue to monitor the latest information
in the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 1015 AM MST Wed Jan 17 2018

VFR conditions expected at all terminals through the period. Some
increase in winds around the mtns overnight.

&&

.FIRE WEATHER...
Issued at 300 AM MST Wed Jan 17 2018

A upper level ridge of high pressure will dominate the weather pattern
with dry conditions, breezy to windy periods and above normal temperatures
through Friday. Minimum relative humidities will average 25 to 30 percent
each afternoon. A Pacific storm system and cold front will move across
the central Rockies this weekend bringing colder temperatures and
accumulating snowfall.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...JTL
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 17, 4:06 AM MST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
406 AM MST Wed Jan 17 2018

WYZ101>119-181115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
406 AM MST Wed Jan 17 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong winds will develop Thursday through Friday for the wind
prone areas. Wind gusts of 55 to 60 mph will be possible,
especially Thursday night and Friday morning.

A Pacific storm system and cold front will bring colder temperatures
and widespread snowfall Friday night through Sunday. Significant
accumulations will be possible over the mountains.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-181115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
406 AM MST Wed Jan 17 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A Pacific storm system and cold front will bring colder temperatures
and widespread snowfall Saturday through Sunday.

.Spotter information statement...

Spotter activation will not be required at this time.

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.